Louisiana, 2012

Hail and Damaging Winds in Louisiana, May 7, 2012

May 7, 2012 · NWS LIX · 3 events in 2 counties and zones

A very unstable airmass allowed the development of several thunderstorms on old outflow boundaries during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A very unstable airmass allowed the development of several thunderstorms on old outflow boundaries during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 7, 11:55 AM CST, 55 minutes earlier.

Area forecast discussion, May 7, 11:55 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1255 PM CDT MON MAY 7 2012

.AVIATION...CONVECTION ALREADY BREAKING OUT ACROSS MUCH OF THE AREA
SOUTH OF I-12. EXPECT THIS TO CONTINUE TO EXPAND ACROSS THE REGION
AND INCLUDE THE TERMINALS NORTH OF 10/12 CORRIDOR. ALL TERMINALS
WILL BE IMPACTED AT SOME POINT TODAY FROM TSRA. CONVECTION WILL LAST
INTO THE EVNG HRS BUT BY 2/3Z SHOULD MOSTLY BE DONE. AFTER THAT
LOOKS FOR ONLY SCT LOW CLOUDS AND MAYBE SOME TEMPO VISBY ISSUES AT
THE TYPICAL PROBLEM SITES. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  89  66  88  64 /  50  20  40  30
BTR  90  68  90  67 /  50  20  40  30
ASD  88  68  87  68 /  40  20  30  30
MSY  88  70  88  70 /  40  20  30  30
GPT  86  68  86  68 /  40  20  30  30
PQL  86  68  86  69 /  40  20  30  30

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

CAB
Hazardous weather outlook, May 7, 9:48 AM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1048 AM CDT MON MAY 7 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-081600-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1048 AM CDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR SEA AND LAKE
BREEZE BOUNDARIES TODAY AND PERSIST WELL INTO THE EVENING HOURS. A
FEW STRONG STORMS ARE LIKELY WITH GUSTY WINDS...SMALL HAIL...LOCALLY
HEAVY RAIN AND FREQUENT TO CONTINUOUS LIGHTNING STRIKES POSSIBLE.
ORGANIZED SEVERE WEATHER IS NOT EXPECTED...HOWEVER WE CAN NOT
RULE OUT A SEVERE STORM OR TWO. THE LOCALLY HEAVY RAINFALL COULD
LEAD TO SOME STREET FLOODING ISSUES IN LOW LYING AND POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS NEAR SEA AND LAKE BREEZE BOUNDARIES ARE POSSIBLE
TUESDAY AND WEDNESDAY...MAINLY FROM LATE MORNING INTO THE
EVENING. A FEW STRONG STORMS ARE POSSIBLE BUT MAIN CONCERNS WILL
BE LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING STRIKES. A SLIGHT
INCREASE IN COVERAGE IS EXPECTED WEDNESDAY AS A COLD FRONT MOVES
THROUGH THE AREA. THUNDERSTORM CHANCES WILL ALSO INCREASE FRIDAY
THROUGH SUNDAY AS A SLOW MOVING LOW PRESSURE SYSTEM MOVES THROUGH
THE AREA. ONCE AGAIN...NO ORGANIZED SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CAB

In the hours before

Special weather statement, May 7, 12:07 PM CST, 43 minutes before
MSZ069-071900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
107 PM CDT MON MAY 7 2012

...STRONG THUNDERSTORM MOVING SOUTH AFFECTING AMITE COUNTY...

AT 104 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES WEST OF LIBERTY...OR ABOUT 5 MILES
SOUTHEAST OF GLOSTER...MOVING SOUTH AT 10 MPH.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF THE
INDICATED COUNTY.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY
EVENING FOR SOUTHERN MISSISSIPPI.

CAB
Special weather statement, May 7, 12:17 PM CST, 33 minutes before
LAZ069-070-071915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
117 PM CDT MON MAY 7 2012

...STRONG THUNDERSTORM MOVING SOUTHWEST AFFECTING LOWER PLAQUEMINES
PARISH...LOWER ST. BERNARD PARISH...

AT 112 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 20 MILES NORTH OF PORT SULPHUR...OR ABOUT 5 MILES
SOUTHEAST OF YSCLOSKEY...MOVING SOUTHWEST AT 5 MPH.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF THE
INDICATED PARISHES.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

CAB
Special weather statement, May 7, 12:32 PM CST, 18 minutes before
LAZ061-063-068-069-071930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
132 PM CDT MON MAY 7 2012

...STRONG THUNDERSTORM MOVING SOUTHEAST AFFECTING UPPER JEFFERSON
PARISH...UPPER PLAQUEMINES PARISH...LOWER JEFFERSON PARISH...LOWER
PLAQUEMINES PARISH...

AT 129 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES EAST OF CUT OFF...OR ABOUT 7 MILES
SOUTHWEST OF MYRTLE GROVE...MOVING SOUTHEAST AT 5 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...MYRTLE
GROVE

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

CAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, St. Tammany

When
May 7, 12:50 PM CST
Where
St. Tammany County, 2.31 mi E of Oaklawn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.306, -89.882

Multiple trees were reported blown down near Mayfield Elementary School on U.S. Highway 190.

Thunderstorm Wind, East Feliciana

When
May 7, 5:00 PM CST
Where
East Feliciana County, 2.01 mi WSW of Ethel
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.770, -91.162

Several trees were reported blown down on Louisiana Highway 955.

Hail, East Feliciana

When
May 7, 5:00 PM CST
Where
East Feliciana County, 1.59 mi NNE of Blairstown
Measured
1 in hail
Reported by
Public
Coordinates
30.773, -90.965

Quarter size hail was reported by the public 4 miles north of Pride.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371078, 371079, 371080.